Oregon, 2010

Dust Storm and High Wind in Oregon, May 3, 2010

May 3, 2010 · NWS PDT · 6 events in 4 counties and zones

A tight pressure gradient combined with a cold frontal passage to produce widespread high winds and damage. Blowing dust in the Columbia Basin reduced visibility to near zero around Stanfield, Pendleton, and between Lexington and Hermiston.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A tight pressure gradient combined with a cold frontal passage to produce widespread high winds and damage. Blowing dust in the Columbia Basin reduced visibility to near zero around Stanfield, Pendleton, and between Lexington and Hermiston. The blowing dust caused traffic accidents with an injury near Stanfield on Interstate 84. Peak wind gusts in mph included 13 miles west southwest of Mikkalo (58), 5 miles south southeast of Mikkalo (59), North Pole Ridge RAWS (65), Pendleton Airport (61), 10 miles north northeast of Pendleton (58), and Helix (60). Sustained winds of at least 40 mph were reported at 5 miles south southeast of Mikkalo. Downed trees were observed 1 mile south of Stanfield, Blue Mountain Community College in Pendleton, 4 miles south of Bend, 12 miles south of Maupin, and Wasco. A tree in the Bend area fell on a house and caused signficant structural damage. Also in the Bend area, downed power lines caused small fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 3, 3:15 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, May 3, 3:15 AM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
415 AM PDT MON MAY 3 2010

UPDATED THE AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...MAIN FORECAST CONCERN
FOR TODAY THROUGH THIS EVENING IS THE POTENTIAL FOR A HIGH WIND
EVENT ACROSS MUCH OF THE FORECAST AREA. LATEST MODEL GUIDANCE HAS
BACKED OFF A BIT ON THE STRENGTH OF THE 850 MB JET BUT MAINTAIN
STRONG 700 MB WINDS AND A VERY TIGHT PRESSURE GRADIENT. WITH A COLD
FRONT FORECAST TO CROSS THE AREA DURING THE DAY INTO EARLY THIS
EVENING SHOULD SEE POCKETS OF HIGH SUSTAINED WINDS AND/OR GUSTS
EXCEEDING 58 MPH ACROSS THE WARNING AREA. CONSIDERED ADDING SOME
MORE OF THE BLUE MOUNTAINS INTO THE WARNING...BUT WITH THE SHORT
TERM MODELS BACKING OFF A BIT ON THE WIND SPEEDS DECIDED TO HOLD
OFF. ALSO CONSIDERED ISSUING A SHORT DURATION 21Z-03Z WIND ADVISORY
FOR THE GRANDE RONDE VALLEY AROUND THE TIME OF THE FRONTAL PASSAGE
BUT HIGH RESOLUTION MODEL DATA JUST DOES NOT BRING THE WINDS UP THAT
MUCH. STILL THERE HAVE BEEN MANY SCENARIOS IN THE PAST WHERE THERE
HAVE BEEN BRIEF HIGH WINDS WITH THESE TYPES OF FRONTAL PASSAGES IN
UNION AND WALLOWA COUNTIES...SO THE SITUATION WILL HAVE TO BE
MONITORED.

WITH ALL THIS IN MIND WILL MAINTAIN THE CURRENT WARNINGS AND
ADVISORIES. HAVE SOME CONCERNS THAT HIGH WIND CRITERIA MAY BE MET IN
SOME AREAS PRIOR TO 7 AM...BUT FOR NOW WILL LEAVE THE ONSET TIME AS
IS. LOCAL BLOWING DUST DECISION AID IS INDICATING A HIGH POTENTIAL
FOR BLOWING DUST ACROSS MUCH OF THE LOWER ELEVATIONS...SO HAVE
MAINTAINED AREAS OF BLOWING DUST THROUGH THIS EVENING.

ANOTHER SYSTEM WILL DROP DOWN IN THE NORTHWEST FLOW TUESDAY AND
TUESDAY NIGHT CONTINUING THE UNSETTLED WEATHER. SNOW LEVELS WILL BE
LOW ENOUGH FOR MOUNTAIN SNOWS. GFS/NAM DISAGREE ON THE PLACEMENT OF
THE PRECIPITATION SO WENT MIDDLE OF THE ROAD POPS FOR NOW. HOWEVER
WOULD NOT BE SURPRISED IF SOMEWHERE IN E-CENTRAL/NE OREGON MOUNTAINS
RECEIVED A FEW INCHES OF SNOW BEFORE ALL IS SAID AND DONE. 78

.LONG TERM...WEDNESDAY THROUGH SATURDAY. MID LEVEL LOW PRESSURE WILL
BE OVER THE TWO STATE AREA WEDNESDAY WITH CLOUDS AND SHOWERS
PERSISTING. SNOW LEVELS WILL BE LOW AND FROZEN PCPN IS POSSIBLE
ACROSS THE AREA MOUNTAINS DURING THE EARLY MORNING HOURS ABOVE
3500FT. THE LOW PUSHES EAST WEDNESDAY NIGHT WITH DRIER AIR MOVG IN
FROM THE WEST AS SHOWERS LINGER OVER THE EASTERN MTNS. A WEAK RIDGE
OF HIGH PRESSURE DRIFTS INTO WA/OR THURSDAY BEFORE ANOTHER STORM
SYSTEM SWEEPS ACROSS THE AREA FRIDAY BRINGING CLOUDS AND SHOWERS
AGAIN WITH ANOTHER TO FOLLOW SATURDAY.

&&

.AVIATION...AREAS OF SUSTAINED WINDS BETWEEN 25 TO 35 KTS WITH GUSTS
TO 50 KTS WILL DEVELOP THIS MORNING AFTER 14Z. THE WINDS WILL
PERSIST INTO THIS EVENING BEFORE DECREASING BY 06Z. VFR CONDITIONS
WILL OCCUR AT ALL TAF SITES EXCEPT LCL MVFR CEILINGS ARE POSSIBLE IN
SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  36  54  35 /  60  20  40  50
ALW  60  38  55  37 /  60  20  40  40
PSC  65  39  59  37 /  20  10  30  30
YKM  60  33  55  33 /  20  10  20  10
HRI  64  39  58  37 /  30  10  30  40
ELN  55  34  51  32 /  20  20  20  10
RDM  56  26  49  23 /  50  10  10  30
LGD  54  33  45  28 /  70  30  30  40
GCD  56  31  46  30 /  50  20  20  40
DLS  59  38  55  37 /  40  10  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 11 PM PDT THIS
     EVENING ORZ041-042-044-501-504.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
     ORZ043.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
     ORZ505.

WA...WIND ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
     WAZ501.

     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 11 PM PDT THIS
     EVENING WAZ024-026>030-502.

&&

THREAT INDEX
TODAY : RED
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/97/97
Hazardous weather outlook, May 3, 4:35 AM PST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
535 AM PDT MON MAY 3 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-041245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
535 AM PDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN

A STRONG COLD FRONT WILL CROSS THE AREA TODAY. THE COMBINATION OF
A VERY TIGHT SURFACE PRESSURE GRADIENT AND MIXING DOWN OF STRONG
WINDS WITH THE FRONTAL SYSTEM WILL RESULT IN STRONG TO LOCALLY
DAMAGING WINDS OVER A WIDE AREA TODAY THROUGH EARLY THIS EVENING.
NUMEROUS WARNINGS AND ADVISORIES FOR HIGH WINDS ARE IN EFFECT.
PLEASE REFER TO THE LATEST PDXNPWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH THIS EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, May 3, 4:10 AM PST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST 15 W BASIN CITY         46.60N 119.46W
05/03/2010  M59.00 MPH       BENTON             WA   MESONET

            HANFORD MESONET

0415 AM     NON-TSTM WND GST BENTON CITY             46.27N 119.49W
05/03/2010  M58.00 MPH       BENTON             WA   MESONET

&&

MVESCIO
Local storm report, May 3, 4:15 AM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND GST 8 NW WEST RICHLAND      46.39N 119.54W
05/03/2010  M59 MPH          BENTON             WA   MESONET

            HANFORD MESONET

&&

MVESCIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 dust storm. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
May 3, 6:30 AM PST to 8:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

High Wind, North Central Oregon

When
May 3, 9:00 AM PST to 8:00 PM PST
Where
North Central Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Dust Storm, Foothills of the Blue Mountains

When
May 3, 9:30 AM PST to 6:00 PM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
Amateur Radio

Dust Storm, Lower Columbia Basin

When
May 3, 11:00 AM PST to 7:00 PM PST
Where
Lower Columbia Basin forecast zone
Injuries
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

High Wind, Foothills of the Blue Mountains

When
May 3, 12:00 PM PST to 8:00 PM PST
Where
Foothills of the Blue Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

High Wind, Central Oregon

When
May 3, 1:50 PM PST to 3:00 PM PST
Where
Central Oregon forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222108, 222107, 222144, 222143, 222109, 222110.